NCCN: Continuing Education
This activity has been designated to meet the educational needs of physicians and nurses involved in the management of patients with cancer. There is no fee for this article. No commercial support was received for this article. The National Comprehensive Cancer Network (NCCN) is accredited by the ACCME to provide continuing medical education for physicians.
NCCN designates this journal-based CME activity for a maximum of 1.0 AMA PRA Category 1 Credit(s)™. Physicians should claim only the credit commensurate with the extent of their participation in the activity.
NCCN is accredited as a provider of continuing nursing education by the American Nurses Credentialing Center‘s Commission on Accreditation.
This activity is approved for 1.0 contact hour. Approval as a provider refers to recognition of educational activities only; accredited status does not imply endorsement by NCCN or ANCC of any commercial products discussed/displayed in conjunction with the educational activity. Kristina M. Gregory, RN, MSN, OCN, is our nurse planner for this educational activity.
All clinicians completing this activity will be issued a certificate of participation. To participate in this journal CE activity: 1) review the learning objectives and author disclosures; 2) study the education content; 3) take the post-test with a 66% minimum passing score and complete the evaluation at http://education.nccn.org/node/30367; and 4) view/print certificate.
Release date: October 25, 2013; Expiration date: October 25, 2014
Upon completion of this activity, participants will be able to:
Describe the management of severe bone pain in patients with GISTs receiving imatinib
Distinguish between the signs and symptoms of bone pain associated with imatinib therapy versus bone metastasis in patients with GISTs
Gastrointestinal stromal tumors (GISTs) are the most common nonepithelial cancers of the digestive tract.1,2 Imatinib mesylate, a tyrosine kinase inhibitor, represents a revolution in the management of patients with metastatic GIST. More recently, postoperative imatinib has been shown to improve both disease-free and overall survival in patients with a high risk of recurrence.3-8 Imatinib, which has also been used successfully in chronic myeloid leukemia (CML), is well tolerated, with few severe adverse events.3,5,7,9 Bone-related events have been described in some series involving patients with late-phase CML, but it is not clear whether these symptoms are related to the drug or the baseline condition itself.10 In GIST, bone-related adverse events are far less frequently reported.9 This article describes a patient with GIST who developed severe bone pain secondary to bone edema caused by adjuvant imatinib. Written informed consent was obtained from the patient for publication of this case report and any accompanying images.
A 45-year-old otherwise healthy man was referred to the authors’ hospital because of a painful, enlarged abdominal mass associated with mild weight loss in the previous 6 months. CT scans showed a 9-cm cystic mass arising in the jejunum. No evidence was seen of metastatic disease. Laparoscopic surgery identified a 10.2 × 8.0-cm mass arising from the jejunum, with overt invasion of right colon and some foci of spontaneous rupture of the tumor. The surgical team performed a right hemicolectomy and enterectomy, with end-to-end anastomosis in both segments. All visible tumor was removed.
The pathologic findings showed a c-KIT-positive fusocelullar-pattern GIST, with 14 mitoses per 50 high-power fields, harboring a c-KIT gene point mutation (exon 11 p.val560asp). The patient was considered at high risk of relapse according to current risk-assessment classifications.11,12 Postoperative CT scans showed no evidence of disease. Six weeks after surgery, the patient started imatinib, 400 mg/d, which was planned to continue for 3 years.7,8
Fifteen days after starting imatinib, the patient developed mild pain in the left leg. The vascular duplex scan and neurologic examination ruled out any relevant abnormalities and therapy was continued. Two months later, the patient returned to the office complaining of worsening left leg pain despite optimized analgesic treatment. He also noted right arm pain with no history of trauma. At that moment, the leg pain was impairing his gait. A left leg CT scan showed no abnormalities. The levels of serum C-reactive protein, parathormone, calcium, phosphorus, and hemosedimentation velocity were all within the normal range.
The pain was considered a serious adverse event possibly related to imatinib, and the drug was halted. Leg and arm pain improved dramatically with imatinib stoppage, and 12 days later the symptoms had completely disappeared.
Considering the high risk of relapse, imatinib was resumed 6 weeks later. Within 2 weeks of imatinib use, the same severe symptoms reemerged. The bone scan showed moderate uptake in the diaphyses of the left tibia and fibula, the distal right humerus, and the proximal radii and femurs bilaterally (Figure 1). MRI performed during this round of imatinib showed ill-defined areas in bone marrow with mild decrease in signal intensity on T1-weighted images, moderate hyperintensity on T2-weighted images, and contrast-enhancement in the proximal right ulna, right humerus diaphysis, left fibula, and left tibia, suggesting bone edema. No signs of osteonecrosis were seen (Figure 2).
Given the severity of pain, imatinib was definitively discontinued, and all symptoms faded entirely in 2 weeks. Repeat bone and MRI scans showed disappearance of almost all alterations (Figure 3). The authors considered this unusual and reversible adverse event definitively associated with imatinib, hence demanding drug suspension. Twelve months after initiation of therapy, the patient remains asymptomatic and free of relapse.
Imatinib has become the backbone of CML and GIST management in the past decade, because of not only its high efficacy but also its good safety profile.3-8,10,13 Bone-related adverse events are usually mild and more frequently described in patients with CML.9,10 Up to 14% of patients with GIST on imatinib therapy will develop bone pain or arthralgia, usually mild, which can be misdiagnosed as bone metastasis.9 Edema and fluid retention are the most common adverse events associated with imatinib, and are far more common in elderly and female patients. These reactions seem to be dose-related, especially with doses greater than 600 mg/d.9,10 The physiopathology of imatinib-triggered edema is not yet clearly understood; however, it may be caused by inhibition of platelet-derived growth factor receptor, which regulates interstitial fluid pressure.14
This report presents a well-documented clinical case showing that bone pain and bone edema occurred and worsened during imatinib therapy, and that these signs and symptoms completely resolved with discontinuation of therapy. The symptoms were extremely intense, leading to the definitive discontinuation of imatinib therapy. To date, no evidence-based guidelines have been published suggesting how to manage infrequent adverse events, and therefore the authors chose a more conservative approach, discontinuing imatinib.15
To the authors’ knowledge, this is the first case of imatinib-related bone edema in a patient with GISTs reported in the literature; other groups have reported insufficiency fractures and bone necrosis possibly related to imatinib.16-18 The radiologic findings helped demonstrate that the bone pain may be caused by marrow edema, which is reversible.19
Edema is one of the most common imatinib-related adverse events,3,5-9,13,14 and bone edema might share the same pathogenesis as edema in general. Clinicians must be aware that pain, accompanied by bone scan and MRI alterations, may be associated with imatinib itself. These signs and symptoms might be wrongly diagnosed as bone metastasis, which is a late and unusual event in patients with GISTs treated with imatinib, or other benign bone lesions, which would lead to unnecessary diagnostic interventions or therapy change for the primary condition.16-18
For patients experiencing bone pain while receiving imatinib, a conservative workup with bone and MRI scans, accompanied by drug suspension, may be the optimal approach for managing this rare adverse event, which is reversible.
The authors have disclosed that they have no financial interests, arrangements, affiliations, or commercial interests with the manufacturers of any products discussed in this article or their competitors.
Kerrin M. Green, MA, Assistant Managing Editor, JNCCN—Journal of the National Comprehensive Cancer Network
Ms. Green has disclosed that she has no relevant financial relationships.
Deborah J. Moonan, RN, BSN, Manager, CE Supporter Outreach
Ms. Moonan has disclosed the following relationship with commercial interests: AstraZeneca: Stockholder/Former Employee.
Kristina M. Gregory, RN, MSN, OCN, Vice President, Clinical Information Operations
Ms. Gregory has disclosed that she has no relevant financial relationships.
VerweijJvan OosteromABlayJY. Imatinib mesylate (STI-571 Glivec, Gleevec) is an active agent for gastrointestinal stromal tumours, but does not yield responses in other soft-tissue sarcomas that are unselected for a molecular target. Results from an EORTC Soft Tissue and Bone Sarcoma Group phase II study. Eur J Cancer2003;39:2006–2011.